Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Antidepressants
May 1, 2000

dear Dr.

my therapist put me on antidepressants because of my anxiety about my hiv status. this was 3 months ago. I stopped going to therapy but he insisted I take the medication until october. I feel fine now and I want to quit the medication now. Do you think this drug treatment can reverse if I don't continue it to the end?

Response from Mr. Shernoff

First of all NEVER just stop antidepressants unless you are actively under the care and guidance of a psychiatrist. There can be very bad side effects from stopping by yourself rather than in a medically supervised way. There is always the risk that once a person stops anti-depressants that he or she will experience a new onset of the depressive symptoms. A 3 month course of anti-depressants is a VERY short course of treatment. For any of my patients who have had a long term depression I always suggest that they stay on the medications for at least a year before we try reducing the dose and tapering them off the medication. For people who have begun anti-depressants as a direct result of a specific situation in their life that caused a depression WHICH THEY HAD NEVER SUFFERED FROM BEFORE a brief course of anti-depressants can sometimes be sufficient. I am concerned that you have stopped your therapy and now are thinking of stopping the medication also. It is important that you monitor your moods in order to insure that if you experience any reemergence of depressive symptoms that you resume your medication.

Michael Shernoff, MSW



Previous
Therapist Vs. Psychiatrist Vs Primary Physician
Next
Worried about Low Risk exposure??Please read

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement